Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A short proof of Cauchy's polygonal number theorem

Author: Melvyn B. Nathanson
Journal: Proc. Amer. Math. Soc. 99 (1987), 22-24
MSC: Primary 11B83
MathSciNet review: 866422
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a simple proof that every nonnegative integer is the sum of $ m + 2$ polygonal numbers of order $ m + 2$.

References [Enhancements On Off] (What's this?)

  • [1] A. Cauchy, Démonstration du théorème général de Fermat sur les nombres polygones, Mém. Sci. Math. Phys. Inst. France (1) 14 (1813-15), 177-220 = Oeuvres (2), vol. 6, 320-353.
  • [2] L. E. Dickson, All positive integers are sums of values of a quadratic function of $ x$, Bull. Amer. Math. Soc. 33 (1927), 713-720. MR 1561454
  • [3] P. Fermat, quoted in T. L. Heath, Diophantus of Alexandria, Dover, New York, 1964, p. 188.
  • [4] C. F. Gauss, Disquisitiones arithmeticae, Yale Univ. Press, New Haven, Conn., and London, 1966. MR 0197380 (33:5545)
  • [5] J. L. Lagrange, Démonstration d'un théorème d'arithmétique, Nouveaux Mémoires de l'Acad. Royale des Sci. et Belles-L. de Berlin, 1770, pp. 123-133 = Oeuvres, vol. 3, pp. 189-201.
  • [6] A.-M. Legendre, Théorie des nombres, 3rd ed., vol. 2, 1830, pp. 331-356.
  • [7] G. Pall, Large positive integers are sums of four or five values of a quadratic function, Amer. J. Math. 54 (1932), 66-78. MR 1506873
  • [8] T. Pepin, Démonstration du théorème de Fermat sur les nombres polygones, Atti Accad. Pont. Nuovi Lincei 46 (1892-93), 119-131.
  • [9] J. V Uspensky and M. A. Heaslet, Elementary number theory, McGraw-Hill, New York and London, 1939.
  • [10] A. Weil, Number theory, an approach through history from Hammurabi to Legendre, Birkhäuser, Boston, Mass., 1983. MR 734177 (85c:01004)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11B83

Retrieve articles in all journals with MSC: 11B83

Additional Information

Keywords: Polygonal numbers, sums of squares, Cauchy-Fermat theorem
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society